Indiana, 2012Hail and Damaging Winds in Indiana, July 27, 2012
July 27, 2012 · NWS IND · 28 events in 13 counties and zones
Scattered thunderstorms developed developed in two distinct waves across western portions of central Indiana during the afternoon hours of July the 27th. As these storms pushed east to southeast across the area, a number of severe reports were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed developed in two distinct waves across western portions of central Indiana during the afternoon hours of July the 27th. As these storms pushed east to southeast across the area, a number of severe reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 27, 11:59 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 27, 11:59 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EDT FRI JUL 27 2012
.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 340 AM EDT FRI JUL 27 2012
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL SWING
ACROSS THE REGION THIS AFTERNOON...BRINGING SCATTERED STRONG TO
SEVERE THUNDERSTORMS. EXPECT DRY WEATHER AND COOLER TEMPERATURES FOR
THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE OHIO VALLEY TONIGHT
THROUGH SUNDAY. SPORADIC CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BE PRESENT FOR MUCH OF NEXT WEEK AS WEAK DISTURBANCES ALOFT DRIFT
THROUGH THE REGION IN A NORTHWEST FLOW PATTERN.
&&
.NEAR TERM /TODAY/...
ISSUED AT 903 AM EDT FRI JUL 27 2012
DID A QUICK UPDATE TO MOVE UP POPS TO THE PRESENT TIME AS CONVECTION
IS ALREADY ENTERING THE FORECAST AREA FROM ILLINOIS. ALSO ADJUSTED
HWO TO REFLECT SPC/S EXPANSION OF THE SLIGHT RISK ACROSS THE AREA
TODAY. WILL CONTINUE TO MONITOR AND MAKE ADDITIONAL CHANGES IF
NEEDED.
PREVIOUS DISCUSSION FOLLOWS...
MID AND HIGH LEVEL CLOUDS DRIFTING ACROSS THE FORECAST AREA EARLY
THIS MORNING IN WAKE OF FRONT THAT PASSED THROUGH THE REGION ON
THURSDAY. TEMPS GENERALLY RANGED FROM THE UPPER 60S TO THE MID 70S
AS OF 07Z.
FOCUS IS ON POTENTIAL FOR SCATTERED CONVECTION AS A SHARP UPPER
LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT ROTATE THROUGH
THE REGION.
MID/HIGH LEVEL CLOUDS SHOULD DRIFT EAST WITH SOME CLEARING EXPANDING
INTO THE FORECAST AREA BY DAYBREAK. SHORTWAVE OVER THE WESTERN GREAT
LAKES WILL ROTATE SOUTH AND EAST INTO NORTHERN INDIANA AND LOWER
MICHIGAN BY MID AFTERNOON. WHILE THE BULK OF THE DEEPER FORCING
ALOFT WILL REMAIN TO THE NORTH AND EAST OF THE FORECAST AREA...
SEVERAL FACTORS PRESENT FOR THE AFTERNOON HOURS SUGGESTIVE OF
SCATTERED STRONG TO POTENTIALLY SEVERE CONVECTION DEVELOPING ACROSS
CENTRAL INDIANA. MODEST INSTABILITY WITH MLCAPES OF 1000-2000 J/KG
WILL BE IN PLACE BY 18Z AS BEST FORCING ASSOCIATED WITH THE
APPROACHING FRONT ARRIVES OVER THE REGION. LOW AND MID LEVEL LAPSE
RATES SHARPEN SUBSTANTIALLY FOR THE AFTERNOON AS WELL WITH SOUNDINGS
INDICATING NEAR DRY ADIABATIC FLOW FROM 750-800MB TO THE SURFACE.
WITH A BRIEF PERIOD OF ENHANCED BL SHEAR AND HELICITY ACCOMPANYING
THE SHORTWAVE ALOFT AND FRONT...ALL PARAMETERS POINT TO SCATTERED
CONVECTION DEVELOPING AND IMPACTING MUCH OF THE FORECAST AREA FOR
THIS AFTERNOON. THE SOUNDING PROFILES WOULD APPEAR TO STRONGLY
SUPPORT A POTENTIAL FOR DAMAGING WINDS THIS AFTERNOON WITH ANY
THREAT OF HAIL LIKELY TO BE CONFINED TO STORMS WITH THE MOST ROBUST
UPDRAFTS AS WBZEROS REMAIN LARGELY ABOVE 12KFT FOR MUCH OF THE DAY.
WELL MIXED BOUNDARY LAYER SHOULD SUPPORT WIND GUSTS IN EXCESS OF
20MPH LATER TODAY OUTSIDE OF CONVECTIVE ACTIVITY AS WELL.
WILL INTRODUCE LOW CHANCE POPS BY MID MORNING...EXPANDING INTO THE
30-50 POP RANGE FOR THE AFTERNOON FOR ALL BUT FAR SOUTHWEST PORTIONS
OF THE FORECAST AREA WHERE GREATER PRESENCE OF DRIER AIR WITHIN THE
MID LEVELS AND SUBTLE HINTS OF A CAP ALOFT MAY RESTRICT MORE
WIDESPREAD CONVECTIVE ACTIVITY. EXPECT GREATEST COVERAGE TO STORMS
OVER THE NORTHEAST HALF OF THE FORECAST AREA AND SPECIFICALLY
NORTHEAST OF THE INDY METRO IN CLOSEST PROXIMITY TO THE DEEPER
FORCING ALOFT. STORMS WILL SHIFT TO THE E/SE OF THE INDY METRO BY
EARLY EVENING AS THE FRONT SWEEPS ACROSS THE FORECAST AREA.
TEMPS...HINTS OF A SUBTLE BUMP IN 850MB TEMPS TO AS WARM AS 20-21C
IMMEDIATELY AHEAD OF THE FRONT THIS AFTERNOON. UNLESS CONVECTION
FIRES EARLY...ANTICIPATE TEMPS TO RISE INTO THE 90S ALL BUT FAR N/NE
PORTIONS OF THE FORECAST AREA. LOCATIONS IN THE LOWER WABASH VALLEY
MAY MAKE A RUN AT 100 DEGREES DEPENDING ON THE AMOUNT OF CLOUD COVER
BY THIS AFTERNOON. THESE NUMBERS GENERALLY SUPPORT WARMER METMOS
GUIDANCE WHICH HAS FAR OUTPERFORMED MAVMOS TEMPS OVER THE LAST 4-6
WEEKS.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
ISSUED AT 340 AM EDT FRI JUL 27 2012
FORECAST CHALLENGES FOCUS ON TEMPS AS HIGH PRESSURE DOMINATES
WEATHER ACROSS THE REGION FOR MUCH OF THE PERIOD.
UPPER LEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONTAL BOUNDARY WILL
BE DEPARTING THE FORECAST AREA THIS EVENING. HAVE HELD ONTO LOW
CHANCE POPS OVER SOUTHEAST COUNTIES THROUGH MID EVENING...WITH DRY
CONDITIONS THEREAFTER AS HIGH PRESSURE EXPANDS INTO THE REGION FROM
THE GREAT LAKES.
THE PRESENCE OF THE HIGH OVER THE REGION ON SATURDAY WILL BRING A
COOLER NORTHERLY FLOW INTO CENTRAL INDIANA PROVIDING A WELCOME
CHANGE TO THE RECENT UNRELENTING HEAT THAT HAS BEEN EXPERIENCED
ACROSS THE OHIO VALLEY IN RECENT DAYS/WEEKS. COLD ADVECTION IN WAKE
OF THE FRONT AND REACHABLE CONVECTIVE TEMPS IN THE MID 80S SHOULD
ENSURE SOME DIURNAL CU DEVELOPMENT FOR THE AFTERNOON...BUT
ANTICIPATE PLENTY OF SUNSHINE. SKIES WILL REMAIN MOSTLY CLEAR FOR
SATURDAY NIGHT WITH LIGHT NORTHEAST FLOW UNDERNEATH THE HIGH. WITH
FLOW ALOFT REMAINING FROM THE NORTHWEST...QUITE POSSIBLE THAT CIRRUS
ASSOCIATED WITH ANY UPSTREAM CONVECTION THAT DEVELOPS OVER THE
NORTHERN PLAINS CAN SPILL INTO THE REGION TOWARDS DAYBREAK SUNDAY.
THE HIGH WILL DRIFT SLOWLY EAST ON SUNDAY WITH SURFACE WINDS VEERING
TO MORE OF A S/SE DIRECTION. WHILE SOUNDINGS AGAIN SUPPORT CU
DEVELOPMENT DURING THE DAY...LOWER LEVELS REMAIN RELATIVELY DRY WITH
A CAPPING INVERSION PRESENT. ANY CONVECTIVE DEVELOPMENT TO THE
NORTHWEST OF THE REGION IS LIKELY TO NOT MAKE IT INTO CENTRAL
INDIANA UNTIL POSSIBLY LATE SUNDAY NIGHT AS LOW LEVEL MOISTURE
INCREASES IN ADVANCE OF A WEAK WAVE OF LOW PRESSURE. WITH HIGH
UNCERTAINTY AS TO CONVECTIVE COVERAGE...WILL CARRY JUST A 20 POPS
FOR MUCH OF THE REGION SUNDAY NIGHT.
TEMPS...MAVMOS GUIDANCE CONTINUES TO STRUGGLE MIGHTILY IN HANDLING
HIGHS OVER THE INCREASINGLY DROUGHT-STRICKEN REGION. FELT
COMFORTABLE RUNNING AT IF NOT A FEW DEGREES HIGHER THAN THE WARMER
METMOS FOR BOTH SATURDAY AND SUNDAY. MOST OF THE FORECAST AREA
SHOULD STAY BELOW 90 DEGREES ON SATURDAY BUT WITH 850MB TEMPS
WARMING ONCE AGAIN ON SUNDAY ON THE BACK SIDE OF THE HIGH...EXPECT
TEMPS RANGING FROM THE UPPER 80S TO LOWER 90S. NEAR METMOS ON LOWS
AS WELL THROUGH THE PERIOD...AS IT APPEARS TO CAPTURE GREATER
VARIANCE TO LOWS ACROSS THE REGION FRIDAY/SATURDAY NIGHTS WHEN
MAINLY CLEAR SKIES AND LIGHT N/NE FLOW SHOULD ENABLE FOR SOME
RADIATIONAL COOLING IMPACTS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
ISSUED AT 255 AM EDT FRI JUL 27 2012
GFS AND ECMWF CONTINUE TO INDICATE A PERSISTENT NW FLOW ALOFT NEXT
WEEK WITH SEVERAL WEAK BUT DISORGANIZED SHORT WAVES PUSHING INTO
THE OHIO VALLEY. WITH WEAK HIGH PRESSURE IN PLACE AT THE SURFACE
FOR MUCH OF THE WEEK...INSTABILITY SHOWERS WILL BE EXPECTED TO
BREAK OUT WHEN SHORTWAVES AND DAYTIME HEATING MATCH UP. THUS HAVE
INCLUDED LOW CHANCES FOR TSRA FOR MUCH OF NEXT WEEK...HOWEVER
CONFIDENCE REMAINS QUITE LOW.
GIVE OUR DRY SOIL...PERSISTENCE AND PLAY OF SUN CONTINUES TO BE
EXPECTED...HAVE TRENDED DAILY LOWS AND HIGHS WARMER THAN
ALLBLEND...RESULTING A WEEK OF MAINLY 90S FOR HIGHS AND 70S FOR
LOWS.
&&
.AVIATION /DISCUSSION FOR THE 271800Z TAFS/...
ISSUED AT 1259 PM EDT FRI JUL 27 2012
OUTSIDE OF CONVECTION...VFR EXPECTED THROUGH FIRST HALF OF TAF
PERIOD. SOME POSSIBILITY OF MVFR OVERNIGHT INTO EARLY SATURDAY.
FRONT WILL MOVE THROUGH THE SITES IN THE FIRST 6 OR SO HOURS OF THE
AF PERIOD...KEEPING SCATTERED CONVECTION ACROSS THE AREA. WILL
HANDLE WITH VCTS FOR NOW UNLESS BETTER COVERAGE CAN BE SEEN. WINDS
WILL SHIFT TO NORTHWEST BY THIS EVENING AND WILL BE GUSTY THROUGH
THE AFTERNOON.
AS COLDER AIR WORKS IN...SOME LOW LEVEL MOISTURE WILL WORK INTO THE
NORTHERN SITES OVERNIGHT /MOISTURE CAN BE CURRENTLY SEEN AS CU FIELD
ACROSS IOWA/WISCONSIN/. THIS COULD ALLOW SOME LOW CLOUDS OR FOG TO
FORM...BUT WITH DRY GROUND HELPING ERODE SOME OF THIS MOISTURE...NOT
CONFIDENT ENOUGH TO PUT IN THE MVFR CONDITIONS GIVEN BY MODELS. WILL
JUST PUT 6SM IN FOR NOW.
SATURDAY SHOULD BE VFR /ANY FOG WILL BURN OFF QUICKLY/.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RYAN
NEAR TERM...RYAN/50
SHORT TERM...RYAN
LONG TERM....PUMA
AVIATION...50
Hazardous weather outlook, Jul 27, 8:00 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 AM EDT FRI JUL 27 2012
INZ021-028>031-035>049-051>057-060>065-067>072-281300-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
900 AM EDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: SCATTERED STRONG TO SEVERE THUNDERSTORMS.
HAZARDS: DAMAGING WINDS...HAIL...BRIEF HEAVY RAINFALL AND
DANGEROUS LIGHTNING.
TIMING: STRONG TO SEVERE STORMS WILL BE IN THE AFTERNOON AND EARLY
EVENING HOURS.
DISCUSSION: AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WILL SWEEP ACROSS CENTRAL INDIANA THIS AFTERNOON...BRINGING SCATTERED
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT
THROUGH WEDNESDAY.
DISCUSSION: UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW ALOFT WILL
BRING PERIODIC CHANCES FOR THUNDERSTORMS TO CENTRAL INDIANA SUNDAY
NIGHT THROUGH THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Jul 27, 12:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT FRI JUL 27 2012
INZ044-045-052-271745-
CLAY-PARKE-PUTNAM-
115 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLAY...SOUTHEASTERN
PARKE AND CENTRAL PUTNAM COUNTIES UNTIL 145 PM EDT...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BRAZIL...OR 21 MILES
NORTHEAST OF TERRE HAUTE...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GREENCASTLE...
REELSVILLE...
CLOVERDALE...
FILLMORE...
BELLE UNION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3971 8710 3973 8669 3953 8668 3951 8669
3953 8716
TIME...MOT...LOC 1715Z 271DEG 26KT 3962 8703
50Special weather statement, Jul 27, 12:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
157 PM EDT FRI JUL 27 2012
INZ037-039-046-047-054-055-271830-
BOONE-HAMILTON-HENDRICKS-JOHNSON-MARION-MORGAN-
157 PM EDT FRI JUL 27 2012
...SCATTERED THUNDERSTORMS MOVING THROUGH INDIANAPOLIS METRO AREA...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ACROSS THE WESTERN AND SOUTHWEST SUBURBS OF
INDIANAPOLIS. THESE STORMS ARE MOVING EAST AT 35 MPH AND WILL MOVE
ACROSS THE METRO AREA IN THE NEXT HOUR.
WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS...ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
50
Thunderstorm Wind, Carroll
- When
- July 27, 1:10 PM EST
- Where
- Carroll County, 0.46 mi SSW of Flora
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Law Enforcement
- Coordinates
- 40.544, -86.524
Numerous reports of a downed transformer, downed power lines, and downed trees around the Flora area due to damaging thunderstorm wind gusts. A roof was also blown off a chicken coop. Power was out in Flora at the time of observation.
Hail, Marion
- When
- July 27, 1:23 PM EST to 1:25 PM EST
- Where
- Marion County, Castleton
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.900, -86.050
Thunderstorm Wind, Hamilton
- When
- July 27, 1:35 PM EST
- Where
- Hamilton County, 2.14 mi SSE of Fishers
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.940, -86.010
An estimated thunderstorm wind gust of 60 mph was observed in this location, along with quarter sized hail and tree limb damage.
Thunderstorm Wind, Parke
- When
- July 27, 1:55 PM EST
- Where
- Parke County, 1.27 mi ESE of Bridgeton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.640, -87.160
Several trees were reported down just southeast of Bridgeton due to damaging thunderstorm wind gusts.
Hail, Hamilton
- When
- July 27, 2:15 PM EST to 2:17 PM EST
- Where
- Hamilton County, 3.34 mi NE of Durbin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.089, -85.882
Thunderstorm Wind, Putnam
- When
- July 27, 2:20 PM EST
- Where
- Putnam County, 2.24 mi WNW of Greencastle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.660, -86.910
Several trees were reported down in Madison Township due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Decatur
- When
- July 27, 2:45 PM EST
- Where
- Decatur County, 0.55 mi W of Burney
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.321, -85.640
Several trees were downed in the Burney area near the intersection of County Roads 100 South and 850 West due to damaging thunderstorm wind gusts.
Hail, Hendricks
- When
- July 27, 2:47 PM EST to 2:49 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -86.390
Hail, Marion
- When
- July 27, 2:48 PM EST to 2:50 PM EST
- Where
- Marion County, 0.53 mi E of Ind Eagle Creek Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -86.290
This hail event lasted for 3 minutes.
Hail, Hendricks
- When
- July 27, 2:52 PM EST to 2:54 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -86.390
Thunderstorm winds were also estimated at 40 mph.
Thunderstorm Wind, Monroe
- When
- July 27, 3:09 PM EST
- Where
- Monroe County, 0.33 mi NW of Arlington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.203, -86.554
An estimated thunderstorm wind gust of 65 mph was observed on State Route 37 just north of town.
Hail, Marion
- When
- July 27, 3:10 PM EST to 3:12 PM EST
- Where
- Marion County, 2.07 mi N of Augusta
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.910, -86.220
Most of the hail stones were one half of an inch.
Hail, Marion
- When
- July 27, 3:14 PM EST to 3:16 PM EST
- Where
- Marion County, 1.57 mi WNW of Nora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -86.158
Quarter sized hail was reported from near the intersection of 96th and Meridian Streets on the county line.
Hail, Marion
- When
- July 27, 3:15 PM EST to 3:17 PM EST
- Where
- Marion County, 1.48 mi NNW of Castleton
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.920, -86.060
Hail, Tipton
- When
- July 27, 3:15 PM EST to 3:17 PM EST
- Where
- Tipton County, 1.58 mi W of New Lancaster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -86.030
Thunderstorm Wind, Monroe
- When
- July 27, 3:35 PM EST
- Where
- Monroe County, 1.51 mi SSE of Ellettsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.209, -86.612
A twelve inch diameter tree was snapped off at the base near the intersection of North Hartstrait and Ratliff Roads due to damaging thunderstorm wind gusts.
Hail, Madison
- When
- July 27, 3:44 PM EST to 3:46 PM EST
- Where
- Madison County, 0.87 mi NW of Elwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -85.840
Thunderstorm Wind, Monroe
- When
- July 27, 4:00 PM EST
- Where
- Monroe County, 0.54 mi W of Smithville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.070, -86.510
A corn crib was smashed and a large tree was uprooted in this location due to damaging thunderstom wind gusts.
Thunderstorm Wind, Jackson
- When
- July 27, 4:15 PM EST
- Where
- Jackson County, Ewing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.880, -86.050
An estimated thunderstorm wind gust of 60 mph was observed in this location.
Thunderstorm Wind, Jackson
- When
- July 27, 4:16 PM EST
- Where
- Jackson County, 0.88 mi SE of Seymour
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 38.960, -85.890
A transformer was blown off a utility pole and was on fire due to damaging thunderstorm wind gusts. Some railroad crossing arms were broken off on U.S. Highway 50. Also, numerous traffic lights and trees were broken.
Thunderstorm Wind, Jennings
- When
- July 27, 4:25 PM EST
- Where
- Jennings County, 0.69 mi N of North Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.010, -85.630
An estimated thunderstorm wind gust of 60 mph was observed in this location. A 50 foot dead tree was blown down.
Thunderstorm Wind, Jennings
- When
- July 27, 4:25 PM EST
- Where
- Jennings County, 0.54 mi W of Hayden
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 38.980, -85.740
A measured thunderstorm wind gust of 60 mph was observed in this location. Three inch diameter tree limbs were downed as well.
Thunderstorm Wind, Monroe
- When
- July 27, 4:30 PM EST
- Where
- Monroe County, 0.87 mi SW of Harrodsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.010, -86.540
An estimated thunderstorm wind gust of 60 mph was observed in this location.
Thunderstorm Wind, Lawrence
- When
- July 27, 4:30 PM EST
- Where
- Lawrence County, 0.98 mi W of Judah
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 38.970, -86.548
Part of a roof was peeled off at the Hillcrest Shops strip mall near the intersection of State Route 37 and Sieboldt Quarry Road in Judah due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Jennings
- When
- July 27, 4:50 PM EST
- Where
- Jennings County, 2.14 mi SSW of San Jacinto
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 38.920, -85.510
Twenty trees were downed from Paris Crossing to State Route 7 in the southeast part of the county due to damaging thunderstorm wind gusts.
Hail, Lawrence
- When
- July 27, 5:05 PM EST to 5:07 PM EST
- Where
- Lawrence County, 0.88 mi SW of Bedford
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.860, -86.490
Thunderstorm Wind, Lawrence
- When
- July 27, 5:05 PM EST
- Where
- Lawrence County, 0.88 mi SW of Bedford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.860, -86.490
An estimated thunderstorm wind gust of 60 mph was observed in this location.
Thunderstorm Wind, Lawrence
- When
- July 27, 6:05 PM EST
- Where
- Lawrence County, 0.54 mi W of Buddha
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 38.800, -86.410
Several trees were downed in the Tunnelton and Fort Ritner areas due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$27,000 · 61 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405837, 405650, 405651, 405838, 405653, 405839, 405840, 405654, 405656, 405657, 405658, 405659, 405660, 405662, 405663, 405842, 405664, 405843, 405665, 405844, 405668, 405670, 405672, 405850, 405853, 405673, 405674, 405859.